Drug-Induced Liver Injuries with Herbal, Dietary Supplements

the MPR take:

With about half of the U.S. adult population taking herbals and dietary supplements (HDS), the use of these products carry a risk of drug-induced liver injury due to the lesser safety and efficacy requirements by the FDA prior to marketing of these products compared to pharmaceuticals. In a study by the Drug-Induced Liver Injury Network (DILIN), 839 patients with liver injury from medications were enrolled from 2004–2013. Approximately 15.5% had injuries from HDS, with bodybuilding supplements comprising 35% of cases (the largest class of HDS products implicated) and were associated with prolonged jaundice in young men. Liver injuries from all HDS increased from 7% to 20% over the course of the study. Nonbodybuilding HDS were generally more severe than injuries associated with conventional medications, independent of comorbid conditions, and were predominantly in middle-aged women. Clinicians should request from all patients a list of HDS currently being taken, including ingredients, to assess the risk for drug-induced liver injury.

Drug-Induced Liver Injuries with Herbal, Dietary Supplements
Drug-Induced Liver Injuries with Herbal, Dietary Supplements

The Drug-Induced Liver Injury Network (DILIN) studies hepatotoxicity caused by conventional medications as well as herbals and dietary supplements (HDS). To characterize hepatotoxicity and its outcomes from HDS versus medications, patients with hepatotoxicity attributed to medications or HDS were enrolled prospectively between 2004 and 2013.

READ FULL ARTICLE From Wiley Online Library

Loading links....